Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2022, 8:09 PM CDT for Jackson County, Nemaha County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2022, 8:09 PM CDT (01:09 UTC)
- Expired
- May 17, 2022, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:42 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 17, 6:42 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Tue May 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 248 PM CDT Tue May 17 2022 Key Points: - Severe storms appear likely tonight. Damaging winds to 70 mph, hail to quarter size, a few tornadoes and very heavy rainfall will be the main threats with storms. - Cooler temperatures by the end of the week and into the weekend, with highs in the 60s and lows in the 40s Saturday. Early this afternoon, a surface low was deepening across southwest Kansas, a warm front was draped across southern Nebraska and dewpoints in the upper 60s to low 70s were moving into northeast Kansas. Showers and thunderstorms continue to fire along the warm front to the north, but this activity has been elevated and will likely stay north of all but far northeast Kansas. The boundary layer continues to destabilize across the warm sector, however, a capping inversion remains, at least across eastern Kansas, as sampled by the 19 UTC Topeka sounding. Some of the short- range models indicate a little enhancing of the mid-level flow late this afternoon. Associated ascent may be enough to spark an isolated thunderstorm. If a storm develops in the warm sector this afternoon it will likely become severe quickly with large hail (at least golf ball size) the dominate threat, but all severe hazards will be possible. The more likely scenario is the development of an MCS later tonight as a cold front sweeps through the area. CAMS are in good agreement with the development of an MCS, but they vary wildly on the timing and placement of the MCS. The most likely timeframe of storms tonight is between 11 pm (starting west) and 4 am (ending east) and the most likely location is north central and northeast Kansas. Winds up to 70 mph will be the main threat with an MCS, but any embedded supercellular structures will enhance the threat for hail and tornadoes. While forward propagation of the MCS should be rather fast (around 50 mph), heavy rain falling over already saturated areas could lead to some flooding concerns. The MCS should exit the area by the morning commute. A quiet and mild day should follow. A warm day is on tap for Thursday, with highs in the 90s as compressional warming and warm-air advection develop ahead of another cold front. A cold front will sweep through Thursday night, bringing a chance for showers and thunderstorms. Severe weather isn't anticipated with this frontal passage at this time. The front is currently favored to be south of our area by Friday afternoon. This should keep the threat for severe storms (and storms in general) south and east. Much cooler temperatures are favored for the end of the week and into the weekend. Lows in the 40s and highs in the 60s are favored for Saturday. There are a few chances for showers/storms through the beginning of next week, but the bulk of the longer term forecast appears dry and cool. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue May 17 2022 VFR expected initially with TSRA and timing being the main uncertainty at all terminals. Initial line developed a few hours early and could potentially impact KMHK between 00Z-02Z so included a VCTS mention. Otherwise this line should remain north of KTOP/KFOE with the line of TSRA developing over north central KS being the main impact aft 05Z at KMHK and 07Z at KTOP/KFOE. MVFR to possibly IFR or lower conditions are expected as the line moves through and winds increase and veer to the west above 15 kts. Amendments may be needed on the slight chance that an isolated storm develops through 03Z near KTOP/KFOE based on a observations and short term analysis. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Jones AVIATION...22
Hazardous weather outlook, May 17, 7:01 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 701 PM CDT Tue May 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-190015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 701 PM CDT Tue May 17 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A line of scattered strong to severe storms will impact areas mainly along and north of Interstate 70 through early evening. A few of these storms are capable of becoming severe with large hail, damaging wind gusts, and a possible tornado. A Severe Thunderstorm Watch is in effect through midnight for portions of north central and portions of far northeast Kansas. A line of severe storms will develop along a cold front across Nebraska early this evening and then will move southeast across the area Tonight and through the early morning hours of Wednesday. The primary hazard will be damaging wind gusts to 70 mph, but isolated large hail around quarter size and a few tornadoes embedded within the line will be possible, especially across northeast KS during the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 17, 5:23 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
523 PM CDT Tue May 17 2022
KSZ008>010-020-172245-
Republic-Cloud-Washington-Marshall-
523 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of Republic,
Washington, northern Cloud and northwestern Marshall Counties through
545 PM CDT...
At 522 PM CDT, trained weather spotters reported a strong
thunderstorm 5 miles northeast of Morrowville, moving east at 45 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Marysville, Belleville, Washington, Hanover, Linn,
Scandia, Greenleaf, Jamestown, Courtland, Barnes, Cuba, Morrowville,
Norway, Haddam, Agenda, Hollenberg and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3981 9793 4000 9709 4000 9669 3972 9666
3953 9793
TIME...MOT...LOC 2222Z 257DEG 39KT 3990 9709
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 5:44 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
544 PM CDT Tue May 17 2022
KSZ008>010-020-172315-
Republic-Cloud-Washington-Marshall-
544 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of southern Republic,
Washington, northern Cloud and northern Marshall Counties through 615
PM CDT...
At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Oketo to near Concordia.
Movement was east at 30 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Marysville, Washington, Clyde, Hanover, Clifton, Linn,
Greenleaf, Jamestown, Beattie, Barnes, Summerfield, Cuba,
Morrowville, Norway, Palmer, Haddam, Agenda, Oketo and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3969 9793 4000 9685 4000 9624 3990 9624
3937 9793
TIME...MOT...LOC 2244Z 272DEG 27KT 3993 9664 3955 9771
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 6:13 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 PM CDT Tue May 17 2022
KSZ011-012-172345-
Brown-Nemaha-
613 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northeastern Nemaha
and northern Brown Counties through 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Oneida, moving east at 35 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hiawatha, Sabetha, Seneca, Fairview, Morrill, Bern, Reserve, Oneida
and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3984 9543 3982 9610 4000 9617 4000 9543
TIME...MOT...LOC 2313Z 262DEG 33KT 3991 9588
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 6:32 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
632 PM CDT Tue May 17 2022
KSZ009-020-021-180000-
Clay-Cloud-Washington-
632 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northwestern Clay,
southwestern Washington and northeastern Cloud Counties through 700
PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Clyde, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clyde, Clifton and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3965 9760 3965 9737 3969 9737 3972 9715
3953 9715 3954 9760
TIME...MOT...LOC 2332Z 263DEG 28KT 3959 9750
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 17, 6:38 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
638 PM CDT Tue May 17 2022
KSZ009-010-180015-
Washington-Marshall-
638 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southeastern
Washington and southwestern Marshall Counties through 715 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnes, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blue Rapids, Waterville and Barnes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Kansas.
&&
LAT...LON 3974 9661 3957 9664 3957 9683 3958 9701
3975 9695
TIME...MOT...LOC 2338Z 276DEG 22KT 3967 9691
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 17, 7:20 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
720 PM CDT Tue May 17 2022
KSZ012-180045-
Brown-
720 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southern Brown
County through 745 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willis, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Horton, Everest, Robinson, Powhattan, Willis and Kickapoo
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
&&
LAT...LON 3985 9534 3965 9534 3965 9549 3969 9572
3982 9567
TIME...MOT...LOC 0019Z 276DEG 23KT 3975 9553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 33 min |
| May 17, 7:20 PM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 17, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 52 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| May 17, 8:25 PM CDT | Areal Flood Advisory | TOP | Clay, Geary, Riley | 3 hr |
| May 17, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 34 min |
| May 17, 8:44 PM CDT | Special Weather Statement | TOP | Jackson | 46 min |
| May 17, 8:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| May 17, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 35 min |
| May 17, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 46 min |
| May 17, 9:25 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 65 min |
| May 17, 9:36 PM CDT | Flash Flood Warning | TOP | Geary, Riley | 4 hr |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| May 17, 9:41 PM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 17, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Osage, Riley and 1 more | 31 min |
| May 17, 10:05 PM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie | 3 hr |
| May 17, 10:07 PM CDT | Areal Flood Advisory | TOP | Geary, Morris, Riley | 90 min |
| May 17, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 53 min |
| May 17, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| May 17, 10:25 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 4 hr |
| May 17, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 32 min |
| May 17, 10:44 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| May 17, 10:49 PM CDT | Areal Flood Advisory | TOP | Lyon, Morris, Osage, Wabaunsee | 51 min |
| May 17, 10:53 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| May 17, 10:58 PM CDT | Special Weather Statement | TOP | Geary, Morris | 47 min |
| May 17, 10:59 PM CDT | Special Weather Statement | TOP | Douglas | 31 min |
| May 17, 11:03 PM CDT | Special Weather Statement | TOP | Lyon | 42 min |
| May 17, 11:26 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| May 17, 11:32 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Osage | 3 hr |
| May 17, 11:38 PM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| May 17, 11:57 PM CDT | Special Weather Statement | TOP | Lyon | 48 min |
| May 18, 12:12 AM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| May 18, 12:24 AM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 18, 12:30 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Lyon | 4 hr |
| May 18, 7:44 AM CDT | Areal Flood Warning | TOP | Lyon, Osage | 5 hr |
| May 18, 8:24 AM CDT | River Flood Warning | TOP | Lyon | 36 hr |
| May 18, 8:26 AM CDT | River Flood Warning | TOP | Lyon | 19 hr |
| May 18, 8:27 AM CDT | River Flood Warning | TOP | Lyon, Osage | 10 hr |
| May 18, 8:30 AM CDT | River Flood Warning | TOP | Lyon | 34 hr |
| May 18, 11:55 AM CDT | Areal Flood Warning | TOP | Lyon, Morris | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.